TheLupusSite.com banner

1 - 7 of 7 Posts

·
Registered
Joined
·
7 Posts
Discussion Starter #1
Hi everyone,

I have been on plaquinel now for almost 4 weeks. No problems on it at all no stomach upset nothing. But just over the past say 5 days I noticed on my back and front is a rash, it sort of looks like sun poisoning yet no sun. I am concerned as I dont know any other treatment out there for me and I am worried this is a bad sign?

Has anyone else gotten a rash that went away? I feel great no problems, I dont even itch its just a rash and a pretty significant one. Its looking pretty well spread too.

I see a Rheumy tomorrow and of course will show him this rash but im so scared I will have to stop this med as I think its a last hope for me.

Thank you for your input
 

·
Registered
Joined
·
7,800 Posts
Hello there and welcome to the forum :)

It's good that you're seeing the rheumy tomorrow. There are other medication options out there and although plaquenil is often the baseline medication and the first people will be put on, it is not the ony one.

For people intolerant to plaquenil there is another antimalarial (quinacrine or mepacrine) which some people are put on. It is a lot less common and is not widely available as it has to be made up by a compounding pharmacy but it might be an option if it's available where you are. There are also immunosuppressive drugs such as azathioprine (imuran) which your rheumy may choose to try and plenty of others.

Make sure that you discuss all your worries with the rheumatologist. Is this your first visit with the rheumy? If it is take in a list of things you want to ask. It is so easy to be overwhelmed by white coat syndrome and come out having forgotten everything that you wanted to ask.

Building a good relationship with your rheumy is very important. It can take a while but you need to feel comfortable.

Katharine
 

·
Registered
Joined
·
7 Posts
Discussion Starter #3
Hi Katherine thank you so much for your post and information. I wanted to follow up with you all about my Rheumy visit. I had the rash when I saw him and he said if it was an allergic response it would itch. My rash is not really itchy yet I can feel its coming on like a tingle. I am certain its the Plaquinel because when I take it, about 3 -5 hours later I notice the rash, then it fades and in the evening I take it again, rash comes back and by morning its gone. It almost looks like my skin is irritated but again no itch at all. I tried to call all the pharmacies around me to get the non generic brand but nobody carries it. Would you or anyone else have some suggestions on how to locate the non generic form of Plaq? I have heard that some do better on the original version. They won't offer me anything else yet since I am still undiagnosed.
 

·
Registered
Joined
·
7,800 Posts
Hi again,

My understanding is that "plaquenil" is the brand name of the non generic form of hydroxychloroquine and is therefore the original.

The other anti-malarial I mentionned is actually totally different, but, as I said is not widely used everywhere.

Maybe someone else can shed further light.

Personally I wouldn't be entirely convinced with that "it doesn't itch" response :( I'd get back on to the doc and insist.

These may be teething probelms that will wear off. I hope so for you as it really is a very good med to be on and really the best baseline treatment. I know some other side effects like heartburn and things like that often wear off.

Katharine
 

·
Registered
Joined
·
7 Posts
Discussion Starter #5
Thank you so much again for your input.:)

Well it seems the rash is not as bad as it was say a week ago. What I am noticing is when I take it, I get blotchy for awhile then when I wake its gone, but no negative physical sides at all. And I think the rash is sort of chilling out. But it was suggested to me to get on the non generic so for the heck of it I got it filled. Whoooohoooo with insurance $60 and the generic was $10. I dont think though that going on the brand name will alter anything and should I have the same affect just go back to generic should be ok I hope.


I noticed I am developing a killer yeast infection (sorry for the guys I know TMI) and my cycle is 12 days early.

I hope and pray it helps the scalp inflammation and the other pains.
 

·
Registered
Joined
·
495 Posts
Hello feeelingoff..............I have a rash too right now and I take plaquenil.I did see my Dr today tho and she did a biobsy as we both do believe it is a lupus flare. I hope this helps.:) Good luck at the rhuemy tomorrow!

Laura(LWL2002)
 

·
Registered
Joined
·
4,369 Posts
My rashes have got much worse since starting Plaquenil!

My Immunologist is not worried about an allergic reation - just seems to think the rashes are getting worse due to the Lupus not being in control as yet with medication!
 
1 - 7 of 7 Posts
Top